Are there cardiac risks or complications associated with Cool Sculpting? Will Coumadin affect long term results?
Doctor Answers 6
Coolsculpting and heart trouble on Coumadin
Coolsculpting does occasionally cause transient Vasovagal reactions. These clear rapidly and are less common with the new treatment heads, since they are less likely to cause significant discomfort. It has never been associated with exacerbating heart problems. Coumadin will increase the likelihood of significant bruising, but will not alter the long term effects. Best Wishes, Maurice Vick MD
Coolsculpting is an excellent form of non-invasive fat reduction for the right patient. Some applicators take 1 or 2 hours but the new advantage applicators take only 35 minutes and have significantly less risk for delayed onset pain (especially in the abdomen). Results are seen at 2 months and typically 1-3 treatments will be necessary on each area to achieve ideal results. The number of treatments depends on the amount of fat there and the patient's goals. There is not downtime and the results can be impressive in the right patient. We also use the Zimmer Z-wave for improved patient comfort and added results. The best candidates are those who are in pretty good shape with areas of stubborn fat that won't go away no matter what. Coumadin might increase your chances of bruising. vasovagal reaction could be a possibility as well. In general most patients don't experience this.
Sheila Nazarian, MD, MMM
Beverly Hills, Board Certified Plastic Surgeon
Cardiac issues and Coolsculpting
To date, we have not seen any increase cardiac risk or complication with Coolsculpting in literature reviews or in our practice. That being said having a vasovagal response is something that can occur, with someone that is prone to having them and they should recover rather quickly. If the patient is known to be vasovagal, they should discuss this with their practitioner prior to being treated. Taking a blood thinner such as Coumadin, will put a patient at an increased risk for bruising. I have not heard of any long term adverse affects from Coolsculpting and Coumadin. In general, Coolsculpting is considered to be a safe procedure, however if you have personal concerns, I would suggest you having a talk with your cardiologist and discussing the procedure that you want to have.
You might also like...
Coolsculpting and cardiac risk
There is no increased cardiac risk associated with CoolSculpting. Patients do occasionally experience a vasovagal reaction after treatment but recover quickly. The Coumadin will probably result in more bruising in the short term but no negative long term effects. CoolSculpting is an extremely safe procedure with over 3 million treatments having been performed worldwide. Good luck!
Cardiac risks with Coolsculpting
There is not significant cardiac risks with Coolsculpting. I have seen several patients get vasovagal responses. It is always related to the abdominal attachment, and more with the larger handpiece. You will get bruising with this while on coumadin. You can consider other devices such as Vanquish or Sculpsure which won't cause either of these issues.
Coolsculpting risks and benefits
Interesting questions. There have been no significant cardiac risks or complications with Coolsculpting in my practice or that I am aware have been documented in the literature. I have not seen any of my own patients vasovagal but this is possible particularly if the patient is prone to vasovagal reactions. I would personally recommend you discuss this with the physician in person at a consultation. Coolsculpting was invented by two Harvard dermatologists that I had the pleasure to train with and I follow the Harvard/MGH hospital model where every patient that is treated for Coolsculpting in my office and seen and approved by me and I personally place the applicator onto every patient of mine. I believe this is key to optimizing results. Our office is one of the largest providers of Coolsculpting nationwide.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.